How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-A-Greene Your Own Question
Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

I have been taking pristiq for two years. I have been coming

Resolved Question:

I have been taking pristiq for two years. I have been coming down slowly from 200mg over the past six months. I am now down to 50mg every two or three days. I am on holiday and I have now stopped taking pristiq. The withdrawal is givinging me brain zaps, and a feeling similar to nicotine withdrawal a strange sensation in my mouth. I am extremeley irritable and if i move my head side to side i feel unstable. Is my current response to coming off the medication normal? My mood is not low I am exercising, problem solving and generally happy but am experiencing prodominately physical symptoms.
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr-A-Greene replied 4 years ago.

Those symptoms sound consistent with exactly what one might expect from withdrawal from an SNRI (Serotonin and Norepinephrine Reuptake Inhibitor), which Pristiq is. The brain zaps, loss of balance, and irritability are all considered common. Additionally, doctors often prescribe a benzodiazepine like Valium, Xanax, etc to counteract the side effects.

If you experience anything more severe you should contact your prescribing physician, but from what you've described, it is consistent with normal withdrawal from the Pristiq.

Customer: replied 4 years ago.
So I did ask for a detailed response. If this is normal withdrawal how long should it last? Is the way in which I am withdrawing ok? How often should I take the valium daily or just at night like I am. How long will these symptoms last, is there anything I can do to help cleanse or rebalance my system, the withdrawal is similar to nicotine withdrawa'l. I am wondering if I am addicted to the pritiq as like cigarettes I keep thinking I should take one to normalise.
Expert:  Dr-A-Greene replied 4 years ago.

Thank you for the further questions - that helps me to address the issue.

First off, the withdrawal from an SNRI can last anywhere from 2 weeks to several months. Since you were on the Pristiq for several years, the withdrawal could last a while. The way in which you are withdrawing sounds fine - usually a taper is done down to the lowest amount (from 200 to 50mg in your case). Then the pills are taken every other day, then every third day, etc. The Valium can be taken to counteract the effects, but it should only be taken as needed. If you need it to sleep, then taking it at night is recommended. Increasing the dose or taking it for longer than you need to isn't wise as it can cause dependence (benzodiazepines are very addictive).

 

You mentioned being addicted to the Pristiq - and you are correct. In some ways, your body is addicted to it because it needs the drug to feel "normal" - just like someone who is trying to get off of cigarettes. In that sense, taking one will get rid of the side effects. However, it's just a temporary fix. Unless you are experiencing intolerable side effects, introducing more into your system will just encourage the cycle to go on. The best way would be to call your prescribing physician.

Dr-A-Greene and other Mental Health Specialists are ready to help you

Related Mental Health Questions